At San Diego Acne Clinic we see it constantly. Like 7 out of 10 new patients. Vitamin D supplements cause hormonal acne in almost everyone who is acne-prone, and even in those who weren’t previously struggling with acne. Here’s why Vitamin D supplements can cause acne: the first key reason is that Vitamin D stimulates testosterone, which is the primary hormone that aggravates hormonal acne. The second key reason is that supplements simply contain too much of it.
Daily multivitamins often contain about 250% of your daily intake while actual Vitamin D supplements contain upwards of 400-500%. That’s 2.5X – 5X what you should reasonably get in a single day, not counting the amount you’re getting naturally from foods and light. Why is this problematic?
Excessive Vitamin D stimulates testosterone (in fact many men whose testosterone declines with age begin a Vitamin D therapy protocol to regain it- it’s that strong).
So unless your goal is to increase sperm count you’ll want to pay close attention to how much D you’re getting. For further medical talk about how and why this happens, see the articles here.
The other kicker that REALLY affects those of us with acne is the fact that Vitamin D is fat-soluble, meaning it stores up in the system (as opposed to Vitamin C which gets urinated out fairly quickly). So if you are told you have a Vitamin D deficiency, which is common, what happens next? You go to the store, get some supplements, and start taking them with no stop date or guidance on dosage.
Fast forward a month later and you are no longer deficient. Fast forward 6 months later and you have a massive surplus that has accumulated far beyond what your body needs or can even use.
That surplus is hanging out in your system affecting your hormones, leading to hormonal acne around the mouth, chin, and potentially affecting the chest and other areas of the body.
PRO TIP: Check all of your supplements ASAP. You may even be taking multiple vitamins that each contain Vitamin D, so you could be getting a ton more than you bargained for! You will know this is an acne culprit if you see breakouts along your mouth and where you’d have a goatee.
This information is contrary to a lot of other acne tips, and here’s why: the studies that showed a link between Vitamin D deficiency and acne were very incomplete. They did not take into account the side effects of over-supplementation, nor do the studies incorporate other heavier acne triggers, like dairy, progesterone-based birth control, and pore-cloggers in cosmetics which we now know are the top three acne triggers. It is important to note that we do not want to be deficient in Vitamin D either- it’s essential for bone health and mental health. We just can’t have this surplus.
Solution time! Here’s what we recommend if you are wondering what to do to ensure you get enough D.
- Get some sunshine! Get at least 15 minutes a day or an hour on the weekends. You can also grab a Vitamin D sun lamp like this! I (Danielle) use one in my office as well as at home, it’s basically my favorite thing ever and my levels of D improved substantially as a result.
- Get a fish oil supplement that has a reasonable amount (between 30-50% RDI) Cod liver oil tends to contain this amount and can be found at health food stores.
- Get kids gummy vitamins like this: Smarty Pants Kids because the dosages are smaller and you can dose-down by taking only 2-3 gummies! These are great because they also have an acne safe amount of B12
- Eat salmon and canned tuna. These two are perhaps the easiest and most-reliable food sources of D. Although egg yolks do contain a nice amount of D, we highly caution against eating egg whites as the protein in them (called albumin) is very hard to break down and causes lymphatic acne in many of us. Stick to fish.
Between all of these D-getting tips you should be set up for success in the D-epartment. Lame jokes aside, I truly hope this article gives you valuable insight into this controversial topic. Given the amount of acne that is caused by this over supplementation we felt that a stand-alone blog post was necessary. If you think your acne may be caused by excess Vitamin D, stop taking any supplements that contain it for at least 2 weeks. You should notice a reduction in inflammation within a few days!
Danielle & Kayleigh